Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 253, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 3, 2008, 3:44 AM CDT for 5 counties in Iowa. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2008, 3:44 AM CDT (08:44 UTC)
- Expired
- Aug 3, 2008, 4:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Benton County, IA, Buchanan County, IA, Delaware County, IA, Jones County, IA, Linn County, IA
The radar
The Quad Cities radar (KDVN), 132 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 4:12 AM CDT | HAIL 0.75 | 1 Wnw Rowley, IA | DELAYED REPORT. OCCURRED BETWEEN 4 AM AND 430 AM. EVENT TIME ESTIMATED FROM RADAR DATA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 030844
SVRDVN
IAC011-019-055-105-113-030945-
/O.NEW.KDVN.SV.W.0253.080803T0844Z-080803T0945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
344 AM CDT SUN AUG 3 2008
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BENTON COUNTY IN EAST CENTRAL IOWA...
NORTHWESTERN JONES COUNTY IN EAST CENTRAL IOWA...
NORTHERN LINN COUNTY IN EAST CENTRAL IOWA...
BUCHANAN COUNTY IN NORTHEAST IOWA...
SOUTHERN DELAWARE COUNTY IN NORTHEAST IOWA...
* UNTIL 445 AM CDT.
* AT 342 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
APPROXIMATELY NEAR ROWLEY...OR 7 MILES SOUTH OF INDEPENDENCE...AND
MOVING SOUTHEAST AT 27 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ROWLEY AROUND 350 AM CDT...
QUASQUETON AROUND 400 AM CDT...
WALKER AROUND 405 AM CDT...
TROY MILLS AROUND 415 AM CDT...
PARIS AROUND 425 AM CDT...
COGGON AROUND 430 AM CDT...
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 33 AND 55.
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
LAT...LON 4233 9115 4203 9135 4224 9212 4230 9211
4230 9207 4246 9207 4247 9209 4249 9210
4263 9200
TIME...MOT...LOC 0844Z 294DEG 24KT 4237 9192
$$
HAASE2 follow-up statements
000
WWUS53 KDVN 030920
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
419 AM CDT SUN AUG 3 2008
IAC011-019-055-105-113-030945-
/O.CON.KDVN.SV.W.0253.000000T0000Z-080803T0945Z/
DELAWARE IA-BUCHANAN IA-JONES IA-BENTON IA-LINN IA-
419 AM CDT SUN AUG 3 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR NORTHERN LINN...NORTHEASTERN BENTON...NORTHWESTERN JONES...
SOUTHEASTERN BUCHANAN AND SOUTHERN DELAWARE COUNTIES...
AT 416 AM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED APPROXIMATELY NEAR WALKER...OR 12 MILES
SOUTHEAST OF INDEPENDENCE...MOVING SOUTHEAST AT 25 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WALKER AROUND 425 AM CDT...
TROY MILLS WILDLIFE MANAGEMENT AREA AROUND 430 AM CDT...
9 MILES SOUTHWEST OF MONTI AROUND 435 AM CDT...
TROY MILLS AND 6 MILES NORTHEAST OF CENTER POINT AROUND 440 AM
CDT...
PARIS...7 MILES NORTH OF LAFAYETTE...8 MILES NORTHWEST OF ALBURNETT
AND 8 MILES WEST OF COGGON AROUND 445 AM CDT...
LAT...LON 4233 9116 4204 9135 4216 9183 4221 9200
4253 9172
TIME...MOT...LOC 0919Z 304DEG 13KT 4230 9179
$$
HAASE000
WWUS53 KDVN 030930
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
429 AM CDT SUN AUG 3 2008
IAC011-019-055-105-113-030939-
/O.CAN.KDVN.SV.W.0253.000000T0000Z-080803T0945Z/
DELAWARE IA-BUCHANAN IA-JONES IA-BENTON IA-LINN IA-
429 AM CDT SUN AUG 3 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LINN...NORTHEASTERN
BENTON...NORTHWESTERN JONES...SOUTHEASTERN BUCHANAN AND SOUTHERN
DELAWARE COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER
HAS WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING BRIEF HEAVY
RAIN...FREQUENT LIGHTNING...GUSTY WINDS TO 40 MPH AND SMALL HAIL.
LAT...LON 4233 9116 4204 9135 4216 9183 4221 9200
4253 9172
TIME...MOT...LOC 0929Z 304DEG 13KT 4228 9175
$$
HAASEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:05 AM CDT, 39 minutes earlier.
Area forecast discussion, Aug 3, 3:05 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 305 AM CDT SUN AUG 3 2008 .SYNOPSIS... WARM FRONT OVER CENTRAL IOWA MOVING NORTHEAST AT 15-20 MPH PRODUCING LINE OF THUNDERSTORMS AT 230 AM EXTENDING FROM NEAR ALO TO OTM SLIDING SOUTHEAST TO EAST SOUTHEAST AT 20 TO 25 MPH. RADAR TRENDS SUGGESTING SOME STORMS STRONG ATTM WITH POSSIBLY PEA SIZED HAIL AND GUSTY WINDS OF 25 TO 40+ MPH. ANALYSIS INDICATES HOT AIR OVER SOUTHERN PLAINS BEHIND FRONT TO REACH ACROSS CWA BETWEEN 22Z AND 06Z RESULTING IN HOTTEST CONDITIONS OF THE SUMMER NEXT 24 TO 36 HOURS BEFORE COLD FRONT PASSES EARLY TUESDAY. && .SHORT TERM...TODAY AND TONIGHT... MINOR CHANGES TO CURRENT PACKAGE WITH CHANCE POPS FOR MORNING STORMS AND SHOWERS AHEAD OF WARM FRONT. PRECIPITATION TO GRADUALLY DISSIPATE LATE MORNING INTO AFTERNOON HOURS WITH DECENT MAX TEMPERATURE GRADIENT WITH LOW/MID 80S NORTHEAST AND LOWER 90S SW. TONIGHT...WARM AND MUGGY WITH SOME STORMS GLANCING FAR NORTH ALONG HIGHWAY 20 FROM MAJOR MCS OVER MN/WI THAT COULD PRODUCE SOME SEVERE WEATHER IN FAR NORTH THERE FROM STRONG TO DAMAGING WINDS FROM COOL POOL. && .LONG TERM... MONDAY AND MONDAY NIGHT...KEPT LINGERING POPS NORTH OF HIGHWAY 30 FROM OUTFLOW BOUNDARY THAT ANALYSIS SUGGESTS WILL LINGER INTO PM HOURS. STRONGER INDICATION OF HEAT ADVISORY CRITERIA TO BE MET ALONG AND SOUTH OF HIGHWAY 30 FOR DAY SHIFT TO CONSIDER ISSUANCE OF WITH HEAT INDEX VALUES OF 100 TO OVER 105F SUGGESTED. INTENSE CONVECTION STILL SUGGESTED TO FIRE BETWEEN 4-6 PM AHEAD OF COOL FRONT JUST TO NORTH AND WEST OF CWA WITH EXTREME INSTABILITY OF AOA 3600 J/KG AND ENOUGH DRY AIR ALOFT FOR STRAIGHT LINE WINDS OF 60 TO OVER 80 MPH WITH ISOLATED 90+ MPH SUGGESTED. LARGE HAIL OF GOLF BALL TO BASEBALL ALSO POSSIBLE WITHIN FIRST FEW HOURS OF FIRING AS STORMS MAY INITIALLY SHOW SOME SUPERCELL CHARACTERISTICS WITH ISOLATED TORNADOES POSSIBLE INTO MID EVENING HOURS BEFORE COALESCENCE. LOCATIONS MOST AT RISK OF SEVERE WEATHER ROUGHLY NORTH OF HIGHWAY 34 IN EVENING HOURS AND WILL CONTINUE TO EMPHASIZE IN HWO PRODUCT. KEPT 40 POPS NORTH 1/2 WITH SLIGHT CHANCE FAR SOUTH WITH CONCERN ALL SOLUTIONS LIKELY NOT ABLE TO HANDLE WELL INITIATION AND PROPAGATION OF SYSTEM DUE TO LARGE INSTABILITY AND MODEST SUMMERTIME SHEAR AND FORCING. MINS OF 70 TO 75 SUGGESTED THAT MAY REQUIRE HEAT ADVISORY IF ISSUED MAY NEED TO BE CONTINUED INTO MID TO LATE EVENING SOME LOCATIONS. TUESDAY AND TUESDAY NIGHT...COOL FRONT FASTER SUGGESTING LINGERING SHOWERS AND STORMS TO SLIDE SOUTH OF FORECAST AREA BY LATE EVENING. DECENT GRADIENT FOR HIGHS WITH CLOUDS AND PRECIPITATION IMPACTING LOCATION OF STRONGEST GRADIENT WITH LOW 90S SOUTH AND LOW/MID 80S FAR NORTH. KEPT CHANCE POPS DUE TO NON-LINEAR NATURE OF CONVECTION WITH SYSTEM AND MODEST FORCING. DEWPOINTS TO LOWER OVERNIGHT AND SKIES CLEARING WITH LOWS UPPER 50S NORTH TO LOWER 60S SOUTH. WEDNESDAY THROUGH SATURDAY...KEPT CURRENT FORECAST DRY WITH HIGHS UPPER 70S TO MID 80S AND LOWS UPPER 50S TO LOWER 60S WITH MODERATE HUMIDITY. STRENGTH OF NW JET AND IMPULSES SUGGEST SOME ISOLATED STORMS AND SHOWERS POSSIBLE FOR LATER SHIFTS TO CONSIDER. ..NICHOLS.. && .AVIATION... VFR CONDITIONS WITH ISOLATED BRIEF MVFR FROM CIGS 2-3K AGL AND VSBYS 1-3 MILES IN +TSRA IN STORMS UNTIL 15Z AS WARM FRONT PASSES. SKIES TO BECOME SCATTERED TO CLEAR BY PM WITH VSBYS AOA 7 MILES. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && NICHOLS
Hazardous weather outlook, Aug 2, 6:49 AM CDT, 20 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 649 AM CDT SAT AUG 2 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-031000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 505 AM CDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED TODAY. A THUNDERSTORM COMPLEX SHOULD DEVELOP LATE THIS EVENING IN PORTIONS OF SOUTHERN MINNESOTA AND NORTHERN IOWA. THESE STORMS ARE EXPECTED TO DIVE SOUTHEAST INTO PORTIONS OF EASTERN IOWA AFTER MIDNIGHT TONIGHT. DAMAGING WINDS GREATER THAN 60 MPH AND ISOLATED LARGE HAIL MAY ACCOMPANY SOME OF THESE STORMS...ESPECIALLY ALONG AND WEST OF THE I-380 CORRIDOR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY AND SUNDAY NIGHT...A FEW THUNDERSTORMS MAY REDEVELOP IN THE AFTERNOON AND EVENING ALONG AND NORTH OF THE I-80 CORRIDOR. SUFFICIENT INSTABILITY AND FORCING MAY ALLOW FOR AN ISOLATED SEVERE STORM WITH WINDS TO 60 MPH AND LARGE HAIL UP TO THE SIZE OF A NICKEL. MONDAY AFTERNOON AND MONDAY EVENING...TEMPERATURES IN THE LOWER TO MIDDLE 90S COMBINED WITH VERY HIGH MOISTURE LEVELS WILL PUSH HEAT INDEX VALUES INTO THE UPPER 90S TO NEAR 105 DEGREES. A HEAT ADVISORY MAY BE NEEDED ON MONDAY. IN ADDITION...THUNDERSTORMS WILL DEVELOP BY LATE MONDAY AFTERNOON AND CONTINUE MONDAY NIGHT AHEAD OF AN ADVANCING COLD FRONT. EXTREME INSTABILITY WILL ALLOW FOR SOME OF THESE STORMS TO BECOME SEVERE. THE PRIMARY THREATS WILL BE DAMAGING WINDS OF 60 TO 80 MPH AND LARGE HAIL UP TO THE SIZE OF A GOLF BALL. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE. THERE IS THE POTENTIAL FOR SIGNIFICANT TO WIDESPREAD SEVERE WEATHER WITH THE GREATEST RISK ALONG AND NORTH OF HIGHWAY 34. INTERESTED INDIVIDUALS SHOULD MONITOR THIS PRODUCT FOR FURTHER UPDATES. TUESDAY AND TUESDAY NIGHT...THUNDERSTORMS WILL CONTINUE TO OCCUR ALONG AND AHEAD OF THE SLOW MOVING FRONT. HIGH MOISTURE LEVELS AND SUFFICIENT INSTABILITY WILL BE AVAILABLE CREATING FAVORABLE CONDITIONS CONDUCIVE FOR LOCALLY HEAVY RAINS. IN ADDITION...THE STRONGEST STORMS MAY ALSO PRODUCE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT. HAASE/NICHOLS
In the hours before
Special weather statement, Aug 3, 2:02 AM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 202 AM CDT SUN AUG 3 2008 IAZ040-051-052-063-064-076-077-087-088-098-030915- BUCHANAN-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-JEFFERSON- HENRY IA-VAN BUREN- INCLUDING THE CITIES OF...INDEPENDENCE...VINTON...CEDAR RAPIDS... MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON...FAIRFIELD... MOUNT PLEASANT...KEOSAUQUA. 202 AM CDT SUN AUG 3 2008 ...STRONG THUNDERSTORMS DEVELOPING IN EASTERN IOWA... AT 200 AM DOPPLER RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING ALONG AND WEST OF A SIGOURNEY TO VINTON TO WATERLOO LINE. THESE STORMS WERE MOVING SOUTHEAST AT 25 MPH. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING ...GUSTY WINDS TO 40 MPH AND SMALL HAIL. HAASE
Special weather statement, Aug 3, 3:14 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 314 AM CDT SUN AUG 3 2008 IAZ064-065-067-077-078-088-089-099-031015- JOHNSON-CEDAR-MUSCATINE-WASHINGTON-LOUISA-HENRY IA-DES MOINES-LEE- INCLUDING THE CITIES OF...IOWA CITY...TIPTON...MUSCATINE... WASHINGTON...WAPELLO...MOUNT PLEASANT...BURLINGTON...FORT MADISON 314 AM CDT SUN AUG 3 2008 ...STRONG THUNDERSTORMS IN EASTERN IOWA... AT 310 AM DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS IN JOHNSON AND WASHINGTON COUNTIES FROM SOLON TO IOWA CITY TO KALONA. THESE STORMS WERE MOVING SOUTHEAST AT 30 MPH. THE STRONGEST STORMS WILL PRODUCE INTENSE DANGEROUS LIGHTNING... GUSTY WINDS TO 40 MPH AND SMALL HAIL. OTHER THUNDERSTORMS WERE SCATTERED ACROSS EASTERN IOWA AND SHOULD CONTINUE INTO THE MORNING HOURS. HAASE
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:54 AM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jackson, Jones, Linn | 51 min |
| Aug 3, 6:42 AM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque, Jackson, Jones | 63 min |
| Aug 3, 7:31 AM CDT | Severe Thunderstorm Warning | DVN | Clinton | 44 min |
| Aug 3, 3:03 PM CDT | Heat Advisory | DVN | Des Moines, Henry, Iowa, Jefferson, Johnson, Keokuk and 6 more | 28 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.